Alert archive / Hawaii / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Honolulu, HI

January 2, 2022Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 2, 2022, 7:22 AM HST for Kauai County, Hawaii. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2022, 7:22 AM HST (17:22 UTC)
Expired
Jan 2, 2022, 9:07 AM HST
In force
105 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 22 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2022-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2022-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGHW50 PHFO 021722
FFWHFO
HIC007-022030-
/O.NEW.PHFO.FF.W.0004.220102T1722Z-220102T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
722 AM HST Sun Jan 2 2022

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1030 AM HST.

* At 722 AM HST, Kuhio Highway in the vicinity of the Hanalei Bridge 
  is closed due to flooding while bands of heavy rain continue to 
  track over the island of Kauai.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management reported.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, North Fork 
  Wailua Trails, Alakai Swamp Trails, Lawai, Omao, Kokee State Park, 
  Wailua Homesteads, Hanalei, Hanapepe, Wainiha, Na Pali State Park, 
  Koloa, Haena, Waimea and Wailua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1030 AM HST if flooding 
persists.

LAT...LON 2225 15940 2222 15933 2216 15930 2215 15928
      2205 15932 2196 15932 2195 15934 2193 15934
      2190 15938 2186 15944 2188 15962 2194 15968
      2198 15978 2206 15980 2207 15980 2216 15974
      2224 15958 2222 15952 2225 15949 2224 15943

FLASH FLOOD...OBSERVED

$$

FOSTER
1 follow-up statement
364 
WGHW70 PHFO 021907
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
907 AM HST Sun Jan 2 2022

HIC007-021917-
/O.CAN.PHFO.FF.W.0004.000000T0000Z-220102T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
907 AM HST Sun Jan 2 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI 
COUNTY...

The heavy rain has ended and the Hanalei River is receding. However, 
the bridge remains closed at this time due to flood waters.

A Flood Watch remains in effect until 600 PM HST Sunday for Kauai, 
Niihau and Oahu.

LAT...LON 2225 15940 2222 15933 2216 15930 2215 15928
      2205 15932 2196 15932 2195 15934 2193 15934
      2190 15938 2186 15944 2188 15962 2194 15968
      2198 15978 2206 15980 2207 15980 2216 15974
      2224 15958 2222 15952 2225 15949 2224 15943

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 4:03 AM HST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 2, 4:03 AM HST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
403 AM HST Sun Jan 2 2022

.SYNOPSIS...
A low northwest of the islands will move away from the area, but a
moist and unstable southerly wind flow will remain in place through
Monday. There will be a chance of thunderstorms statewide through
tonight, but heavy rainfall will be most likely over Oahu and
Kauai County. A gradual drying trend is expected to begin Monday,
with winds becoming light. The light winds will combine with a
stable island atmosphere by midweek, with much fewer showers
expected.

&&

.DISCUSSION...
Currently at the surface, a surface low is located to the distant
northwest, with a weakening cold front extending southward from
the low to a location around 300 miles west of Kauai. Meanwhile,
a 1025 mb high is centered around 2000 miles east-northeast of
the Big Island. Closer to home, a north to south oriented trough
of low pressure is located around 50 miles west of the Garden
Isle, with widespread convection along and to the east of this
feature. The boundary layer wind fields are generally south and
southeast at moderate speeds, creating a confluent flow over the
island chain. Infrared satellite imagery shows mostly cloudy
conditions over Kauai and Oahu, with partly cloudy skies over the
other islands. Radar imagery shows widespread showers and a few
thunderstorms over Kauai and Oahu, with isolated showers over the
remainder of the state. Main short term concern revolves around
rainfall trends during the next few days.

High pressure will remain centered to the distant east-northeast
through early next week, while the weakening front several hundred
miles west of Kauai dissipates. Moderate south to southeasterly
winds are expected today, before easing to light levels tonight
through Monday night. A new cold front approaching from the
northwest will shift winds around to the south and southwest on
Tuesday and Tuesday night, with winds becoming light and variable
on Wednesday as the front stalls out and dissipates a few hundred
miles northwest of Kauai. Light trades may briefly return
Wednesday night and Thursday as a weak and fast moving high slides
by to the north of the state, but will likely be overpowered in
many areas by overnight land breezes and daytime sea breezes,
particularly in leeward areas. Winds appear to remain light
Thursday night, but could pick up slightly out of the west and
southwest Friday as a weakening front approaches from the
northwest. Overall, light winds are expected through the vast
majority of the next 7 days.

As for the remaining weather details, confluent southerly flow and
troughing aloft will keep unsettled conditions in place today and
tonight. Numerous showers and a few thunderstorms are expected
today over Kauai and Oahu, and as a result the Flood Watch has
been extended through 6 PM this evening. Scattered to numerous
showers and a thunderstorm or two are also expected over Maui
County and the Big Island this afternoon, with locally heavy
rainfall possible here as well. The flood threat over Maui County
and the Big Island doesn't appear as great, so will leave these
areas out of the Flood Watch.

The airmass will begin to slowly dry and stabilize during the
first half of the week, as the deepest moisture lifts out to the
northeast along with troughing aloft. Precipitable water values
fall below 1.5 inches Monday morning and drop to around 1.2 inches
or less by late Wednesday. The airmass appears to dry out further
Thursday and Friday with precipitable water values dropping below
1 inch in many areas. As a result, we should see shower coverage
and intensity gradually diminish through the week, with mostly dry
conditions expected across the majority of the state for Thursday
and Friday. A predominantly land and sea breeze pattern is
expected for much of next week, which favors interior showers each
afternoon and a few showers near the coast each night.

&&

.AVIATION...
An upper level low just west of Kauai will keep periods of wet
weather with isolated thunderstorms in the forecast through
this evening. The highest chances for MVFR/IFR conditions will
remain over the islands of Kauai, Oahu and Molokai. Enough mid
level clouds will linger over Kauai and Oahu to produce light
icing conditions.

AIRMET SIERRA remains in effect for tempo mountain obscurations
over Kauai and Oahu.

AIRMET Tango remains in effect for tempo moderate turbulence for
all islands between FL200 and FL300.

&&

.MARINE...
Light to moderate SE to S winds today will weaken on Monday as a
surface ridge builds over the area from the ENE, with light and
variable winds expected for most of next week as the ridge remains
close to the islands. A brief and short-lived period of trade
winds is possible around midweek. A mid-level ridge building over
the area will support a stable island atmosphere, with much fewer
showers by the middle of the week.

Several WNW to NW swells are expected in the coming week. The
first relatively small swell will be peaking today before
diminishing Monday. The second swell is expected to build Tuesday
into Wednesday, with resultant surf heights along exposed N and W
facing shores easily reaching High Surf Advisory criteria as the
long-period (open ocean) swell peaks near 10 feet into Thursday.
The third swell could bring even larger surf next weekend as an
extended fetch develops to the NW of the islands, with even more
large surf potential in the extended forecast. A strong, slow-
moving low in the Bering Sea will also send a long- to medium-
period N swell through the area from Tuesday into Thursday. While
winds will remain below Small Craft Advisory (SCA) criteria
through the period, combined seas greater than 10 feet will likely
require a SCA Wednesday and Thursday, and potentially again next
weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through 6 PM this evening of Niihau, Kauai and Oahu.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Brenchley

In the hours before

Special weather statement, Jan 2, 3:40 AM HST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Honolulu HI
340 AM HST Sun Jan 2 2022

HIZ003-004-030-031-021430-
Kauai East HI-Kauai Southwest HI-Kauai South HI-Kauai Mountains HI-
340 AM HST Sun Jan 2 2022

...Strong thunderstorms will impact portions of Kauai in Kauai County
through 430 AM HST...

At 340 AM HST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kalaheo to 14 miles southeast of Poipu.
Movement was northeast at 20 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lihue, Kalaheo, Poipu, Lawai, Hanapepe, Omao, Koloa, Puhi, Kaumakani,
Hanamaulu and Eleele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2202 15934 2197 15933 2188 15943 2188 15947
      2189 15951 2188 15953 2191 15960 2189 15961
      2192 15964 2203 15965
TIME...MOT...LOC 1340Z 206DEG 19KT 2188 15954 2172 15933

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Jelsema
Local storm report, Jan 2, 5:02 AM HST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
502 AM HST SUN JAN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     LIHUE                   21.98N 159.35W
01/02/2022                   KAUAI              HI   EMERGENCY MNGR

            TREE WAS REPORTED DOWN IN LIHUE DUE TO
            STRONG THUNDERSTORM WINDS OF 40 TO 50 MPH.

0420 AM     TSTM WND DMG     PRINCEVILLE             22.22N 159.49W
01/02/2022                   KAUAI              HI   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN IN PRINCEVILLE DUE
            TO STRONG THUNDERSTORM WINDS OF 40 TO 50
            MPH.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:56 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 1, 6:49 PM HSTSpecial Marine WarningHFO116 min
Jan 1, 8:20 PM HSTSpecial Marine WarningHFO57 min
Jan 1, 10:52 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 2, 2:50 AM HSTAreal Flood AdvisoryHFOKauai92 min
Jan 2, 2:53 AM HSTSpecial Marine WarningHFO93 min
Jan 2, 3:40 AM HSTSpecial Weather StatementHFOKauai50 min
Jan 2, 4:21 AM HSTFlash Flood WarningHFOKauai3 hr
Jan 2, 4:41 AM HSTSpecial Marine WarningHFO2 hr
Jan 2, 6:39 AM HSTSpecial Marine WarningHFO111 min
Jan 2, 11:17 AM HSTSpecial Marine WarningHFO73 min
Jan 2, 11:24 AM HSTSpecial Weather StatementHFOHonolulu66 min
Jan 2, 11:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 2, 1:25 PM HSTSpecial Weather StatementHFO65 min

Nearby

Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.